Cause of Age-Related Decrease in Responsiveness to L-Dopa
L-DOPA is the most effective drug for the therapy of Parkinson’s disease even these days; whereas, many patients experience motor fluctuation such as “wearing-off”, “on-off”, or dyskinesia during long-term L-DOPA therapy. Of these problems the “wearing-off” phenomenon gradually increases with time, more than 40% of patients having been reported to suffer “wearing-off ” during 5 years of treatment with L-DOPA (Kostic et al., 1991) and it is a major problem in treating Parkinson’s disease. Interestingly, in senile onset (>65 years) parkinsonian patients, the frequency of the “wearing-off ” phenomenon is less than in middle-age onset ( 40< > 65 years) group and the efficacy of L-DOPA is less in the senile than in the middle-age onset group (Roos et al., 1990, Caraceni et al.,1991, Blin et al., 1991, Murata et al., 1994). Candidate factors for the cause of the age-related decrease in responsiveness to L-DOPA are the age-related decrease in (1) L-DOPA absorption, or (2) dopamine receptor signal transduction system. As for the absorption of L-DOPA, some senile onset patients have an absorption pattern similar to that seen for middle-age onset patients, but L-DOPA efficacy often is less than that for middle-age onset patients (personal observation). Age-related decrease of the dopamine receptor signal transduction system involves changes of (1) levels of dopamine receptors and/or G protein mRNAs, (2) post transcriptional regulation of dopamine receptors and/or G proteins, and (3) binding activities to dopamine receptors and/or G proteins. As for dopamine receptors, a number of studies have reported an age-related decrease in the binding activity of the striatal D2 dopamine receptor in rodents (Severson and Finch, 1980, Severson and Randall, 1985, Henry and Roth, 1986, Sakata et al., 1992, O’Boyle and Waddington, 1984).
KeywordsDopamine Receptor Parkinsonian Patient Signal Transduction System Striatal Dopamine Receptor Dopamine Receptor mRNAs
Unable to display preview. Download preview PDF.
- Murata, M., Nakura, H., and Yamanouchi, H., 1994, The effect of aging on the development of the “wearing-off” phenomenon. Clinical Neurology 34: 1400.Google Scholar
- Murata, M., Aihara, Y., Yamanouchi, H., Yamada S., and Kanazawa, I., 1996, Age-related decrease in responsiveness to L-DOPA is not due to changes in dopamine receptor mRNAs or G protein mRNAs. J. Neural Trans, in press.Google Scholar
- Palacios, J.M., Landwehrmeyer, B., and Mengod, G., 1993, Brain dopamine receptors: characterization, distribution, and alteration in disease. In: Parkinson’s disease and movement disorders (Jankovic J and Tolosa E, eds.), 2nd edn, Williams & Wilkins, Baltimore, pp 35–54.Google Scholar
- Wong, D.F., Wagner, H.N. Jr., Dannals, R.F., Links, J.M., Frost, J., Ravert, H.T., Wilson, A.A., Rosenbaum, A.E., Gjedde, A., Douglass, K.H., Petronis, J.D., Folstein, M.F., Toung, J.K.T., Burns, H.D., and Kuhar, M.J., 1984, Effects of age on dopamine and serotonin receptors measured by positron tomography in the living human brain. Science 226: 1393–1396.PubMedCrossRefGoogle Scholar